From Royal Palm Beach, Florida, USA:
My 14 year old daughter has Type 1 diabetes and she is currently on 2 doses per day of Regular and NPH insulin. Her injections are divided by giving 2/3 of the daily dose in the morning before breakfast and 1/3 of the dose in the late afternoon. I have had other parents tell me about how their children have shown signs of hypoglycemia and I am very worried about my child. I would like to know if you could identify some of the signs and tell me what time of the day she would most likely show these signs.
I would be furiously angry if your diabetes team had not offered detailed advice on how to recognise and manage hypoglycaemia. Given the extreme importance of this, you should contact your diabetes team immediately and ask for a (further) teaching session ASAP. In the meantime, if your daughter experiences sensations of dizziness or numbness, tingling in her lips or fingers, headaches, nausea, etc., you should (if possible) check a blood sugar. If the result is less than 4 mmol/L (70 mg/dl) then give her 3 dextrose tablets, or sweets followed by a biscuit or slice of bread. If you haven't been taught about hypoglycaemia then I would venture to think that you haven't got a blood sugar meter. In this case you should adopt the strategy - "if in doubt, treat."
Additional comments from Dr. Quick:I've got an even stronger comment: If your doctor hasn't explained the warning signs, when to expect them and the treatment of hypoglycemia, fire him/her and find a new diabetes doctor for your daughter, preferably an endocrinologist who has backup from a diabetes team who have experience with teenagers.
Original posting 25 Dec 1998
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.